Heparin SQ shots

  1. Hello, this is my first post and I am in my 2nd semester and I can't find the answer to this question. Maybe I should know the answer, but my classmates could not answer it either, nor can I find it in my reference material. The book just says "Do not aspirate and Do not rub"

    When giving a Heparin SQ shot, why do you not aspirate to verify that you have not hit a vien and/or went to deep, possibly into the muscle?

    I am well aware or shot techniques, i.e gauge, lenght, angle etc. Thank you in advance for the help.
  2. Visit Akula52 profile page

    About Akula52

    Joined: May '07; Posts: 7; Likes: 2
    Nurse Extern
    Specialty: Above

    8 Comments

  3. by   EricJRN
    Aspiration and rubbing have been shown to increase the likelihood of injection site trauma and hematoma formation, without any demonstrated benefit.
  4. by   jmgrn65
    also it is a Sub Q, (in the fat) so there arent' arteries/veins to hit.
    Aspiration is need for intramuscular d/t being deeper and closer to veins/arteries.
  5. by   Akula52
    I of course understand the anatomy of the SQ layer, but what type of trama could I cause with aspiration? I guess my thinking was why not aspirate, to help ensure you are in the SQ and not the IM. I was thinking of the emaciated patient when I asked this question. Sorry for not getting it!
  6. by   biker nurse
    I was taught many years ago by a woman who had been a nurse forever...
    When giving heprin to leave the needle in 10seconds to prevent brusing...
    It works!!!! and for lovenox as well. It doesn't hurt the pt either
  7. by   GingerSue
    do not aspirate when giving heparin by subcutaneous injection.
    Aspiration can possibly damage the surrounding tissue and cause bleeding or bruising.
    do not massage the site after the injection because massaging can cause bleeding and ecchymoses and hasten drug absorption.
  8. by   loricatus
    Quote from biker nurse
    I was taught many years ago by a woman who had been a nurse forever...
    When giving heprin to leave the needle in 10seconds to prevent brusing...
    It works!!!! and for lovenox as well. It doesn't hurt the pt either
    I found that if you draw up the heparin in a tuberculin needle and create an air bubble (like the one in lovenox), there isn't any pain upon injection (except some complain of a slight warmth w/the heparin, itself); and, not only is there no bruising, you rarely ever see any blood (no need for gauze on the site). Total time is about 4-5 seconds.
  9. by   swwe2tpi
    Go to ur drug book. Heprian, like Coumadin, inhibits the conversion of prothrombin to thrombin (blood platelets)...which then prevents????.....blood clotting. It's an anticoagulant. Hope that helps more. At least that's what I understand.

    JM, SVN
    Level2
  10. by   nurseprnRN
    oh, and we don't call them "shots." shots are what you chase the beer with. in our world, they're called"injections."

    the only other suggestion i have, and this is not related to anything the op said, is that you should never call anticoagulants (heparin, warfarin, etc) "blood thinners." i know you'll hear a lot of professional people use that term, and because of that a lot of patients will too. but trust me, this makes the people think about paint thinner, to make the paint less thick, and thinning soup with water. correct them, gently, and explain why.

    part of our responsibility to our patients is to teach them about their medications. if they don't know why they are prescribed anticoagulation agents and how they work, they will be less likely to understand the reason for watching their stool for blackness, avoiding bruising, and telling their dentists what they are taking. call these medications "anticoagulants" and explain all that, please.

close